Coming off Tamoxifen

Hi. I've just joined your group and wondered if anyone has ever stopped taking Tamoxifen after just 2 months. My side effects were not good, cramp in both legs; hot sweats; nausea; lack of sleep and mood/temper swings. Having been thrown from pillar to post with my GP and oncology department asking if there was any other medication I could take the oncologist has said there's no alternative and stop taking them. This was communicated through my GP. Feel a bit let down and isolated and wondering if anyone else has had these kind of symptoms and is there an alternative at all? 

Parents
  •  

    Hi Juls,

    Welcome to our forum.

    Can I ask what grade and type your cancer is?

    I am sorry to hear about the problems you are having with Tamoxifen and,with your GP and your Oncologist. I am amazed that your oncologist said that there's no alternative. There are certainly other medications that can be taken instead of Tamoxifen - Letrozole, Arimidex, Aromasin to mention but a few.

    I have had 2 bouts of breast cancer in the past 10 years. The first time I had a lumpectomy followed by Tamoxifen for a year. I then discovered a second primary in the same breast and had a double mastectomy followed by Letrozole for 6 years. I stopped taking these in July 2017,

    Tamoxifen certainly caused all the side-effects you describe, but the worst one for me was the mood swings. This lessened when I changed to Letrozole, but the joint pain became a lot worse. I guess that there are various side-efects to all of these treatments, but it is a case of finding the right one for you.

    Are you due to see your oncologist soon? If not, why not phone your breast care nurse and discuss the side-effects and, let her know that you want to try an alternative.

    I hope that you manage to get a change and that it idoesn't cause any further problems.

    Please keep in touch and let us know the outcome. We are always here for you.

    Kind regards,

    Jolamine xx

     

     

  • Hi Jolamine

    thanks for your reply. 

    I think I was lucky in that I was only grade 2 (lumpectomy) and it was found in a routine mamogram (I'm 62). They did find a little more sitting just outside my nodes and had that removed 6 weeks after my first op. This followed by 3 weeks radiation then on to Tamoxifen for 5 years. I was told by oncology that if I suffered any bad side effects they would look at finding an alternative. My conclusion was that because of the low grade they didn't think it vital for me to change to any other medication. I was told that the medication was to help the cancer from not returning!

    I also suffer from arthritis especially in my hands so whatever medication I take it looks like the bones could get affected  

    i will certainly take your advice and call my breast care nurse to see what she advises  

    I have no follow-up with the oncology. My next appointment is my yearly mamogram in July 2020. 
    thank you again. I will update once I know

    juls
     

  •  

    Hi Juls,

    I was grade 1 Mucinous carcinoma, which is one of the least aggressive types of cancer, yet it returned within only a year. I then changed to Letrozole and have had terrible bother with my joints. I had to have both knees replaced after I'd been taking it for about 3 years. the other side is that I am still here to tell the tale 10 years on. There are other medicines which don't usually cause as much bother with the joints, so stick to your guns.

    Your breast care nurse is a good conduit between you and your surgeon and is always there for you whenever you have a problem.

    I look forward to your update.

    Kind regards,

    Jolamine xx

Reply
  •  

    Hi Juls,

    I was grade 1 Mucinous carcinoma, which is one of the least aggressive types of cancer, yet it returned within only a year. I then changed to Letrozole and have had terrible bother with my joints. I had to have both knees replaced after I'd been taking it for about 3 years. the other side is that I am still here to tell the tale 10 years on. There are other medicines which don't usually cause as much bother with the joints, so stick to your guns.

    Your breast care nurse is a good conduit between you and your surgeon and is always there for you whenever you have a problem.

    I look forward to your update.

    Kind regards,

    Jolamine xx

Children
No Data